Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS El Paso, TX

September 7, 2008El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 7, 2008, 9:44 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2008, 9:44 PM MDT (03:44 UTC)
Expired
Sep 8, 2008, 12:00 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 17 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 080344
FFWEPZ
NMC013-TXC141-080515-
/O.NEW.KEPZ.FF.W.0036.080908T0344Z-080908T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
944 PM MDT SUN SEP 7 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF SUNLAND PARK...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...FORT BLISS...EL PASO...CANUTILLO...
  ANTHONY...

* UNTIL 1115 PM MDT

* AT 935 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE THE CITY OF EL PASO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. RAINFALL OF 1.5 
TO 2.5 INCHES IS POSSIBLE FROM THESE HEAVY STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3200 10672 3200 10627 3176 10620 3178 10672

$$

NOVLAN
1 follow-up statement
000 
WGUS54 KEPZ 080512
FFWEPZ
NMC013-TXC141-080600-
/O.EXT.KEPZ.FF.W.0036.000000T0000Z-080908T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1112 PM MDT SUN SEP 7 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF SUNLAND PARK...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...FORT BLISS...EL PASO...CANUTILLO...
  ANTHONY...

* UNTIL MIDNIGHT MDT

* AT 1100 PM MDT...DOPPLER WEATHER RADAR AND TRAINED WEATHER 
SPOTTERS REPORTED FLASH FLOODING  FROM A THUNDERSTORMS OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE THE WESTERN AND NORTHEAST AND CENTRAL
PORTIONS OF EL PASO COUNTY.

MODERATE RAIN CONTINUES IN THE WARNED AREA WITH RUNOFF FROM THE PREVIOUS
ROUND OF STORMS CAUSING FLOODING. MANY AREAS HAVE RECEIVED OVER AN INCH OF RAIN.
RADAR INDICATES MORE STORMS TO THE WEST MOVING EAST INTO THE AREA OVER THE 
NEXT HOUR...THUS PROMPTING THE EXTENSION OF THE WARNING UNTIL
MIDNIGHT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3200 10672 3200 10627 3176 10620 3178 10672

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:07 PM MDT, 6 hours 37 minutes earlier.

Area forecast discussion, Sep 7, 3:07 PM MDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT SUN SEP 7 2008

.SYNOPSIS...

LOW LEVEL SOUTHERLY FLOW HAS BROUGHT INCREASED MOISTURE BACK INTO
THE BORDERLAND. ALOFT WESTERLY FLOW WILL DIRECT A SERIES OF UPPER
LEVEL DISTURBANCES ACROSS THE REGION. THE MOISTURE INCREASES
COUPLED WITH DAYTIME HEATING AND THESE DISTURBANCES ALOFT WILL
RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
SYNOPTIC PATTERN WILL STAY RELATIVELY UNCHANGED THROUGH WEDNESDAY.
THE CURRENT PICTURE SHOWS A BROAD FLAT RIDGE OF HIGH PRESSURE
EXTENDING WEST FROM THE GULF OF MEXICO INTO WEST TEXAS. TO OUR
WEST A BROAD TROUGH SITS OVER THE SOUTHWESTERN U.S. OUR AREA SITS
IN THE COMBINED FLOW BETWEEN THESE TWO SYSTEMS. THE RESULTING FLOW
IS FROM THE SE AT LOW LEVELS...SOUTHERLY AT MID-LEVELS AND SW
ALOFT. THE LOW AND MID-LEVELS ARE IMPORTING INCREASING MOISTURE
ACROSS THE REGION FROM THE GULF OF MEXICO AND N MEXICO. THE 12Z
EPZ SHOWED ALMOST A 40% INCREASE IN MOISTURE OVERNIGHT...WITH
SFC DEWPOINTS ALSO ON THE RISE. IN THE FLOW ALOFT THE MODELS SHOW
A SERIES OF DISTURBANCES TRACKING IN FROM THE WEST THIS AFTN/EVE.
THUS EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
MODEL SOUNDINGS DO NOT SHOW STRONG LIFT...BUT DO INDICATE A
VEERING WITH HIGHT WIND PROFILE AND SOME SPEED SHEAR ALOFT. THUS
DONT EXPECT WIDESPREAD SEVERE WEATHER...BUT DO ANTICIPATE SOME
MODERATE HAIL WITH SOME STORMS. THIS SCENARIO LOOKS TO REPEAT FOR
MONDAY AND TUESDAY. MONDAY NIGHT A BACKDOOR FRONTAL BOUNDARY WILL
PUSH IN FROM THE NE. THIS FEATURE WILL LIKELY BE A FOCUS FOR
INCREASED SHOWERS AND THUNDERSTORMS MON NIGHT INT TUESDAY MORNING.

WEDNESDAY THE UPPER HIGH TO OUR SOUTHEAST LOOKS TO NUDGE OUR
DIRECTION (NW) WHILE THE TROUGH TO OUR WEST SHARPENS. THE
RESULTING FLOW ALOFT WILL BACK TO THE SW AND TAP DEEPER MOISTURE
FROM THE TROPICS. AT THIS POINT EXPECTED HIGHER MOISTURE CONTENT
AND CONTINUED UNSTABLE CONDITIONS WILL RESULT IN BETTER CHANCES OF
HEAVY RAIN AND POTENTIAL FOR ISOLATED FLOODING. A SECOND BACKDOOR
FRONT FOR THE PERIOD IS PROGED TO ARRIVE IN THE AREA THURSDAY FOR
ANOTHER CHANCE AT INCREASED STORM COVERAGE WITH THE FEATURE.

SATURDAY THE TROUGH/LOW TO OUR WEST BEGINS TO LIFT ACROSS THE FOUR
CORNERS REGION AND NEW MEXICO. THIS SHOULD BEGIN TO SWEEP THE
MOISTURE TO THE EAST AS DRIER AIR MOVES IN FROM THE WEST. SATURDAY
BETTER POPS EAST OF THE RIO...LESSER OR NONE WEST. SUNDAY LOOKS
DRY AND COOLER BEHIND THE TROUGH PASSAGE WITH NW FLOW OVER THE REGION.
ITS THIS SAME TROUGH THAT MAY KEEP FORMER HURRICANE IKE FROM
MOVING INTO W TEXAS #IF* IT CONTINUES ON IT CURRENT PROJECTED PATH
INTO TX.

&&

.AVIATION...VALID 08/0000Z-09/0000Z
WK SHORT WAVE DISTURBANCE MOVING ACRS NM FROM W...WILL ADD
ADDITIONAL LIFT TO AIRMASS OVER OUR FLYING AREA.  THIS WILL RESULT
IN ISOLD NIGHT-TIME STORMS THROUGH 09/04Z. LOOK FOR ONLY ISOLATED
COVERAGE AGAIN MONDAY...MAINLY TIED TO AREA MOUNTAINS...AS WK RIDGE
ALFT BUILDS OVER FOUR CORNERS.  A FAST MOVING BACK-DOOR COLD FRONT
WILL LIKELY PROVIDE A FOCUS FOR ENHANCED STORM ACTIVITY...MAINLY
WEST OF THE RIO GRANDE...POSSIBLY AS EARLY AS SUNDOWN.  LOOK FOR VFR
CONDITIONS OVER MUCH OF THE AREA...EXCEPT IN ISOLD -TSRA/MVFR CIGS/
IFR VSBYS.

&&

.FIRE WEATHER...CIRCULATION AROUND DEEPENING LOW PRESSURE OFF THE
CALIFORNIA COAST...WILL COMBINE WITH SOUTHEASTERLY FLOW OFF THE GULF
COAST FOR A SUSTAINED INPUT OF DEEP SUBTROPICAL MOISTURE ACROSS
OUR FIRE ZONES MOST OF THIS WEEK. WITH A MOIST AND UNSTABLE
ATMOSPHERE...ISOLATED TO SCATTERED AFTERNOON AND NIGHT-TIME STORMS
IS LIKELY. A BACKDOOR COLD FRONT BOTH MONDAY NIGHT AND ANOTHER
ONE LATE THURSDAY/EARLY FRIDAY...MAY PROVIDE A FOCUS FOR ENHANCED
THUNDERSTORM ACTIVITY AT THOSE TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  88  66  87  66 /  40  20  30  30  30
SIERRA BLANCA TX        60  86  60  84  62 /  50  20  40  30  20
LAS CRUCES              62  87  65  85  63 /  40  20  30  30  30
ALAMOGORDO              61  87  63  84  63 /  40  20  30  30  20
CLOUDCROFT              47  70  46  65  45 /  40  30  40  40  30
TRUTH OR CONSEQUENCES   61  90  59  85  62 /  30  20  30  20  20
SILVER CITY             56  83  56  77  54 /  30  20  20  20  20
DEMING                  60  90  63  85  62 /  40  20  20  20  20
LORDSBURG               61  91  62  86  61 /  30  10  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/22  BIRD/TRIPOLI
Hazardous weather outlook, Sep 7, 11:15 AM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT SUN SEP 7 2008

NMZ022>025-030>032-TXZ055-056-081745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MOISTURE IS BACK OVER THE BORDERLAND. DEEP SOUTHERLY FLOW INTO THE
REGION BETWEEN HIGH PRESSURE EAST AND LOW PRESSURE WEST HAS PULLED
MOISTURE UP OUT OF MEXICO OVER THE AREA. DAYTIME HEATING...LOW-LEVEL
LIFT AND CONVERGENCE OVER AREA MOUNTAINS...AND A SET OF UPPER-LEVEL
DISTURBANCES TRACKING IN FROM THE WEST WILL CREATE AN UNSTABLE
AFTERNOON AND EVENING ATMOSPHERE. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY. WINDS VEERING
WITH HEIGHT AND SPEED SHEAR ALOFT MAY STRENGTHEN STORMS. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE MOST
LIKELY RESULT.

NO SEVERE WEATHER IS EXPECTED WITH
ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING MONDAY AND TUESDAY. THERE APPEARS TO BE SOME POTENTIAL FOR
ISOLATED SEVERE STORMS ACROSS THE AREA THESE DAYS WITH MODERATE
SIZED HAIL AND STRONG OUTFLOW WINDS THE MAIN CONCERNS. WEDNESDAY
THROUGH SATURDAY MOISTURE LEVELS RISE FURTHER. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE EACH DAY. THE THREAT OF FLASH
FLOODING WILL INCREASE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

BIRD

In the hours before

Special weather statement, Sep 7, 6:42 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
642 PM MDT SUN SEP 7 2008

NMZ023>025-032-080200-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
642 PM MDT SUN SEP 7 2008

...LINE OF STRONG THUNDERSTORMS NORTHERN DONA ANA AND OTERO COUNTIES
   MOVING SOUTH TOWARD INTERSTATE 70 AND THE CITIES OF LAS CRUCES
   AND ALAMOGORDO...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG WITH BRIEF VERY HEAVY RAINFALL
OF 1 OR MORE INCHES PER HOURS. THE LINE OF STRONG THUNDERSTORMS WAS
MOVING SOUTH AROUND 10 MPH AND WILL IMPACT INTERSTATES 25 AND 70 AND HIGHWAY
54. MOTORISTS SHOULD BE PREPARED FOR A PAID REDUCTION IN VISIBILITY AND
STRONG WINDS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LAS CRUCES...ALAMOGORDO...
DONA ANA...HATCH..

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

PERSONS IN THE PATH OF THESE STORMS ARE URGED TO STAY ALER AS THIS
LINE HAS SHOWN VERY STRONG TO POTENTIALLY SEVERE STORMS IN REMOTE RURAL AREAS
EARLIER THIS EVENING. PERSONS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:25 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Sep 7, 10:34 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth86 min
Sep 8, 12:18 AM MDTAreal Flood AdvisoryEPZHudspeth117 min
Sep 7, 6:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra49 min
Sep 7, 6:54 PM MDTAreal Flood AdvisoryEPZDoña Ana111 min
Sep 7, 7:24 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 7, 7:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana66 min

Nearby

Flash Flood Warnings in Texas, 2008Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.